Rinaldo is 79 years old, a good eater, who despite his age continues to work; he has a sedentary job and has been obese for many years (87 kg with a body mass index of 30.8 kg/m2).
He has atherosclerosis of the carotid arteries, moderate-severe hepatic steatosis, hiatal hernia with gastroesophageal reflux, and colonic diverticulosis. Two and a half years ago, during a colonoscopy checkup, he underwent a polypectomy (on histological examination, tubular adenomas of the large intestine with low-grade dysplasia).
He is being treated for hypercholesterolemia with atorvastatin.
For a couple of years he has also been on antihypertensive therapy with olmesartan/hydrochlorothiazide, initially at a dose of 40/12.5 mg and later at a dose of 20/12.5 mg.
One year ago, he was also placed on anticoagulation therapy with apixaban (5 mg x 2 die) for non-valvular atrial fibrillation.
Despite all his problems and thanks to the therapies implemented, his health situation remained in balance until a year ago when he went to his doctor complaining of a chronic diarrhea, accompanied by asthenia and a significant weight loss: about 20 kg in recent months. The diarrhea reported is not intense (2-3 discharges per day) but persistent and with liquid stools. From the laboratory tests performed emerges an inflammatory bowel condition (PCR 1.04 mg/dl and fecal calprotectin 1430 mcg/g). The other examinations were negative: in particular the search for fecal parasites, the coprocolture, the search for Clostridium difficile, the physical-chemical examination of the stool, the search for occult blood as well as general haematochemical tests, including the search for anti-transglutaminase antibodies to exclude a form of celiac disease.
After a few weeks Rinaldo was hospitalized, given the aggravation of weight loss. Some laboratory tests were performed, which showed a chromogranin A of 188.7 ng/ml (with normal values up to 84.70 ng/ml), a hypoprotidemia (5, 1 g/dl) accompanied by hypergammaglobulinemia (24.4% of total protein), hypokalemia (2.8 mEq/l), increased gammaGT (200 U/l), alkaline phosphatase (225 U/l), and lactic dehydrogenase (401 U/l). On ultrasound examination of the abdomen, a gallstone is found. The diagnosis at discharge was “nonspecific colitis”.
After a few months, given the persistence of the symptoms, the gastroenterologist decided to perform an esophago-gastro-duodenoscopy with biopsy of the duodenum. Histological examination showed a duodenal mucosa with villous atrophy, areas of detachment of the lining epithelium, a slight thickening of the collagenous subepithelial band, a CD3-positive intraepithelial lymphocytic infiltrate within normal limits and with lymphomonocytic/granulocytic inflammation of the lamina propria, a non-atrophic gastritis of the active antrum, without Helicobacter pylori. At this point, the morphologic finding of the duodenal biopsies and the clinical information suggested the hypothesis of iatrogenic sartane gastroenteritis.
Olmesartan therapy was therefore discontinued with improvement in the patient’s clinical condition, resolution of chronic diarrhea, and partial recovery of body weight.
A rare but risky form
Olmesartan is an angiotensin II receptor blocker administered as a prodrug (olmesartan medoxomil).
Olmesartan medoxomil-associated enteropathy (known by the acronym OAE, Olmesartan Associated Enteropathy) is a known form that resolves upon discontinuation of the drug. It is characterized by diarrhea, nausea, vomiting, abdominal pain, and weight loss. Intestinal biopsy usually detects atrophy of the villi.
The association between this severe enteropathy and olmesartan use was first reported in 2012.1 Subsequently, other cases of OAE have been reported worldwide.2,3,5 The underlying mechanism is still unclear, and yet the latency period for disease development (months to years after initiation of therapy) suggests a possible mechanism of cell-mediated immunity. Indeed, olmesartan enteropathy has many similarities with celiac disease including symptomatology and some immunopathogenetic aspects, such as increased number of CD8+ cells and overexpression of interleukin-15 (IL-15) in epithelial cells.4 The effect of olmesartan medoxomil on intestinal epithelial cells is therefore very similar to that produced by gluten on the intestinal epithelium of patients with celiac disease.
OAE can involve different parts of the gastrointestinal tract; diagnosis is not always easy, as this case also demonstrates, but in the presence of a patient with chronic diarrhea being treated with olmesartan the possibility of drug enteropathy should always be considered.5
A 2019 review6 analyzed published cases of celiac-like enteropathy associated with all sartans. Of the 248 cases identified, 233 (97.4%) involved olmesartan and only 16 (2.6%) other molecules in the class (telmisartan, irbesartan, valsartan, losartan, and eprosartan).
Analysis of adverse reactions reported in the pharmacovigilance database by the World Health Organization (VigiBase) from 2005 to September 1, 2021 resulted in 2,406 reports of celiac-like enteropathy for the olmesartan medoxomil/hydrochlorothiazide combination and, of these, 2,144 (89%) were reported as serious with 33 reports resulting in death (1.4%). Regarding reports of celiac-like enteropathy from olmesartan medoxomil not associated with hydrochlorothiazide, these are 3,275 of which 90% are serious with 50 deaths (1.5%).7
With a consumption figure of 31.8 daily doses per 1,000 population/day (DDD/1000 population/d), olmesartan (alone and in combination) among all sartans was the most prescribed in Italy in 2020.8
Although olmesartan-associated enteropathy seems to be a rare event, it is important to recognize it quickly because of the severity of complications, up to death.
Eva Draghi1, Giuseppe Nastrini2, Lara Magro3
1 UOC Territorial Pharmaceutical Assistance, Azienda ULSS 6 Euganea - Padova, Italy
2 General practitioner, Azienda ULSS 6 Euganea - Padova, Italy
3 Pharmacology Section, Diagnostic and Public Health Department, University of Verona.
- Rubio-Tapia A, Herman M, Ludvigsson J, et al. Severe spruelike enteropathy associated with olmesartan. Mayo Clin Proc 2012;87:732-8.
- Ianiro G, Bibbò S, Montalto M, et al. Systematic review: sprue-like enteropathy associated with olmesartan. Aliment Pharmacol Ther 2014;40:16-23.
- Onteddu N, Pulivarthi V, Ginnavaram M, et al. BMJ Case Rep 2018;DOI:10.1136/bcr-2018-224411 CDI ÍÍÍ
- Marietta V, Nadeau A, Cartee A, et al. Immunopathogenesis of olmesartan-associated enteropathy. Aliment Pharmacol Ther 2015;42:1303-14. CDI ÍÍÍ
- Dias E, Morais R, Gullo I, et al. Olmesartan-associated enteropathy: heterogeneity of involvement along gastrointestinal tract. Porto Biomed J 2020;DOI:10.1097/j.pbj.0000000000000079. CDI ÍÍÍ
- Kamal A, Fain C, Park A, et al. Angiotensin II receptor blockers and gastrointestinal adverse events of resembling sprue-like enteropathy: a sistematic review. Gastroenterol Report 2019;7:162-7. CDI ÍÍÍ
- Fonte: VigiBase, database globale dell’OMS sulle sospette reazioni avverse da farmaci, sviluppato e mantenuto dall’Uppsala Monitoring Centre (UMC). Le informazioni vengono da una varietà di fonti e la probabilità che una sospetta reazione avversa sia correlata a un farmaco non è la stessa in tutti i casi. Questa informazione comunque non rappresenta l’opinione dell’UMC o dell’OMS.
- Osservatorio Nazionale sull’impiego dei Medicinali. L’uso dei farmaci in Italia. Rapporto Nazionale anno 2020. Roma, Agenzia Italiana del Farmaco, 2021.